Colorado, 2013

Flooding in Colorado, September 13 to 17, 2013

September 13 to 17, 2013 · NWS PUB · 4 events in 2 counties and zones

The runoff across the Pikes Peak Region sent a flood wave down Fountain Creek and adjacent drainages into the Arkansas River. The flood wave traveled down Fountain Creek and the Arkansas River through Pueblo County on the 12th through the 14th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

The runoff across the Pikes Peak Region sent a flood wave down Fountain Creek and adjacent drainages into the Arkansas River. The flood wave traveled down Fountain Creek and the Arkansas River through Pueblo County on the 12th through the 14th. It then continued down the Arkansas River through Otero County on the 15th through the 17th. The river flooding that occurred was mostly minor, mainly affecting agricultural lands. The Oxford Ditch in Otero County overflowed on to rural roads due to high flows in the Arkansas River on the 16th. Additionally, some low lying residential lands and part of Highway 194 east of La Junta flooded on the 17th. No fatalities or major property damage to structures occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Sep 13, 4:15 AM MST, 1 hour 34 minutes earlier.

Area forecast discussion, Sep 13, 4:15 AM MST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
515 AM MDT FRI SEP 13 2013

.UPDATE...
ISSUED AT 512 AM MDT FRI SEP 13 2013

A STRONG SOUTHEAST WIND HAS DEVELOPED ALONG THE I-25 CORRIDOR IN
EL PASO AND PUEBLO COUNTIES...AND PRECIPITATION HAS INCREASED OVER
EL PASO COUNTY WITH UP TO AN INCH PER HOUR FALLING IN A VERY
NARROW BAND ACROSS COLORADO SPRINGS. LATEST FORECAST MODELS ARE
SHOWING THE POTENTIAL FOR SOME MODERATE TO HEAVY RAIN THROUGH THE
MORNING HOURS...SO HAVE ISSUED A FLASH FLOOD WATCH THRU 18Z FOR EL
PASO AND TELLER COUNTIES WHERE SOILS ARE ALREADY SATURATED AND
THERE WILL BE A THREAT TO THE WALDO CANYON AND BLACK FOREST BURN SCARS.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 349 AM MDT FRI SEP 13 2013

RAIN COVERAGE OVR THE SERN PLAINS HAS DECREASED AND HAS BECOME
LIGHTER...WHILE PCPN OVR WESTERN PORTIONS HAS INCREASED TONIGHT WITH
GENERALLY LIGHT TO SOMETIMES MODERATE RAIN BEING REPORTED OVER THE
WEST FORK COMPLEX BURN SCAR.  PCPN CONTINUES TO WORK ITS WAY
NORTHWARD FROM NM SO WL KEEP POPS IN THE LIKELY CATEGORY ACRS MOST
OF THE FORECAST AREA FOR THE MORNING HOURS.  ALL INDICATIONS ARE
THAT PCPN THAT FALLS OVER EL PASO AND TELLER COUNTIES...WHERE THE
MOST SATURATED CONDITIONS ARE...WL MOSTLY BE ON THE LIGHT SIDE SO
CANCELED THE FF WATCH FOR THE I-25 CORRIDOR AT 3 AM.

THE UPR LOW WL CENTERED NR THE NV...UT AND ID BORDER REGION THRU
MUCH OF THE DAY. IT THEN BEGINS TO SHIFT EASTWARD OVERNIGHT AS IT
PHASES WITH AN UPR TROF WELL TO THE NORTH.  THERE WL STILL BE A
PLUME OF MSTR OVR THE FORECAST AREA...ALONG WITH GOOD CHANCES FOR
PCPN...BUT ALL MODELS ARE SHOWING EXPECTED PCPN AMOUNTS BEING ON THE
LIGHTER SIDE TODAY.  THAT DOES NOT MEAN THAT THERE WILL NOT BE SOME
LOCALLY HEAVY RAIN STILL WHICH COULD AGAIN CAUSE SOME FLASH
FLOODING.

TONIGHT PCPN CHANCES LOOK LIKE THEY WILL DECREASE...ESPECIALLY OVR
ERN CO.  LATE TONIGHT A SHORTWAVE TROF IS EXPECTED TO APPROACH AND
THEN MOVE INTO SWRN CO AND COULD ENHANCE PCPN CHANCES OVR SRN
AREAS...SO WL GO WITH SOME HIGH SCT POPS IN THAT AREA.  THE LOCAL
WRF MODEL SHOWS THE POTENTIAL FOR SOME HEAVY RAIN OVERNIGHT ON THE
WEST FORK COMPLEX BURN SCAR...WHILE THE NAM HAS LIGHTER AMOUNTS.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 349 AM MDT FRI SEP 13 2013

PRIMARY LONGER TERM ISSUES INCLUDE POPS AND TEMPERATURES. LONGER
TERM COMPUTER SIMULATIONS AND FORECAST MODEL SOUNDINGS SUGGEST
THAT UNSETTLED AND GENERALLY COOL CONDITIONS SHOULD PREVAIL OVER
THE FORECAST DISTRICT INTO THIS WEEKEND BEFORE WARMER AND DRIER
CONDITIONS RETURN NEXT WEEK...ESPECIALLY FROM TUESDAY ONWARD.

AT THIS TIME...IT APPEARS THAT THE CWFA AREAL COVERAGE OF
PRECIPITATION ON SATURDAY WILL BE LESS THAN HAS BEEN NOTED PREVIOUS
FEW DAYS...ALTHOUGH LOCALLY HEAVY RAIN WILL STILL BE POSSIBLE AS
PRECIPITABLE WATER VALUES NEAR 1 INCH AT TIMES AND AREAS SUCH AS
THE RECENT BURN SCARS AND LOCATIONS THAT HAVE RECEIVED HEAVY
RAINFALL DURING THE PREVIOUS FEW DAYS WILL NEED TO BE MONITORED
FOR FLOODING/FLASH FLOODING CONCERNS.

THEN AN INCREASE IN COVERAGE OF PRECIPITATION IS ANTICIPATED ON
SUNDAY AS A NORTHERLY SURGE MOVES ACROSS EASTERN SECTIONS BY
SUNDAY MORNING INCREASING FORECAST PRECIPITABLE WATER VALUES TO
AROUND 1.10 INCHES OVER PORTIONS OF THE I-25 CORRIDOR. ONCE
AGAIN...LOCALIZED FLOODING/FLASH FLOODING ISSUES MAY
ARISE...ESPECIALLY OVER RECENT BURN SCAR AND PREVIOUS HEAVY RAIN
LOCATIONS. IN ADDITION...HIGHER MOUNTAIN LOCATIONS...GENERALLY
ABOVE 12000 FEET MAY EXPERIENCE SEVERAL INCHES OF SNOW FROM
EARLY SATURDAY MORNING INTO MONDAY MORNING.

DRIER AND WARMER CONDITIONS ARE THEN EXPECTED TO DEVELOP OVER THE
FORECAST DISTRICT...ESPECIALLY FROM TUESDAY INTO THURSDAY AS
FORECAST I-25 PRECIPITATION WATER VALUES DECREASE FROM 1.4 INCHES
AS OF THURSDAY NIGHT TO AROUND 0.50 INCHES BY NEXT WEDNESDAY. IN
ADDITION...FORECAST I-25 700 MB TEMPERATURES INCREASE FROM AN 8.8C
VALUE AT 00Z FRIDAY TO A 14.7C VALUE BY 00Z THURSDAY.
FINALLY...GENERALLY LOW-GRADE GRADIENT WINDS SHOULD CONTINUE
OVER THE FORECAST DISTRICT THROUGH NEXT THURSDAY.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 349 AM MDT FRI SEP 13 2013

SHOULD CONTINUE TO SEE A LOT OF LOW CLOUDS AT KCOS...KPUB AND KALS
THRU THE MORNING...WITH CIGS THEN INCREASING LATE IN THE MORNING
OR IN THE EARLY AFTERNOON HOURS. THE TERMINAL SITES WL ALSO HAVE A
GOOD CHANCE FOR SHOWERS TODAY AND MAYBE A FEW TSTMS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL NOON MDT TODAY FOR COZ081-084-085.

&&

UPDATE...28
Hazardous weather outlook, Sep 13, 5:27 AM MST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
627 AM MDT FRI SEP 13 2013

COZ058>089-093>099-141230-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
627 AM MDT FRI SEP 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS...AND ISOLATED TO SCATTERED
THUNDERSTORMS ARE EXPECTED TODAY AND THIS EVENING.  SOME LOCALLY
HEAVY RAIN IS POSSIBLE AND COULD LEAD TO FLASH FLOODING CONCERNS
THIS AFTERNOON AND TONIGHT...ESPECIALLY OVER EASTERN TELLER AND
WESTERN EL PASO COUNTIES WHERE THE GROUND IS SATURATED AS A RESULT
OF RECENT HEAVY RAIN.  OTHER STORM THREATS TODAY WILL INCLUDE
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH.

SOME OF THE HIGHER MOUNTAIN PEAKS COULD SEE SOME LIGHT LIGHT
ACCUMULATION TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED SHOWER ACTIVITY IN COMBINATION WITH ISOLATED
THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO THIS WEEKEND. THEN...
A NORTHERLY SURGE MOVING ACROSS EASTERN PORTIONS OF THE REGION
SUNDAY IS PROJECTED TO BRING A RENEWED THREAT OF LOCALLY HEAVY
RAINFALL AND POTENTIAL FLOODING...ESPECIALLY OVER ARE BURN
SCARS...FROM SUNDAY INTO SUNDAY NIGHT. THE PRIMARY THUNDERSTORM
THREATS WILL BE HAZARDOUS LIGHTNING AND HAIL GENERALLY UNDER 3/4
INCH IN DIAMETER.

BY NEXT WEEK...DRIER AND WARMER CONDITIONS ARE EXPECTED TO RETURN
TO SOUTHERN COLORADO...ESPECIALLY FROM TUESDAY INTO THURSDAY.

IN ADDITION...ACCUMULATING SNOW IS ANTICIPATED FOR ELEVATIONS
GENERALLY ABOVE 12000 FEET FROM THIS WEEKEND INTO MONDAY MORNING
WITH ELEVATIONS ABOVE 13000 FEET POTENTIALLY EXPERIENCING
MODERATE SNOW ACCUMULATIONS AT TIMES. OUTDOOR ENTHUSIASTS AS WELL
AS CLIMBERS AND HIKERS SHOULD EXPECT WINTER CONDITIONS AT TIMES
ABOVE TREELINE FROM THIS WEEKEND INTO MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE TODAY AND THIS EVENING.

In the hours before

Local storm report, Sep 13, 12:27 AM MST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
127 AM MDT FRI SEP 13 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 AM     HEAVY RAIN       3 WSW COLORADO SPRINGS  38.82N 104.86W
09/13/2013  M9.08 INCH       EL PASO            CO   NWS EMPLOYEE

            42 HOUR TOTAL

&&
Special weather statement, Sep 13, 2:37 AM MST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
337 AM MDT FRI SEP 13 2013

COZ081-085-131000-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-
337 AM MDT FRI SEP 13 2013

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  THE WALDO CANYON BURN SCAR.

AT 334 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LIGHT SHOWERS MOVING OVER THE WALDO CANYON BURN SCAR.  THESE SHOWERS
WILL PROBABLY BRING ADDITIONAL RAINFALL AMOUNTS UP TO ONE-TENTH OF
AN INCH BY 430 AM MDT.
Local storm report, Sep 13, 2:48 AM MST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PUEBLO CO
348 AM MDT FRI SEP 13 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 AM     HEAVY RAIN       3 WSW COLORADO SPRINGS  38.82N 104.86W
09/13/2013  M9.08 INCH       EL PASO            CO   NWS EMPLOYEE

            42 HOUR TOTAL

1209 AM     HEAVY RAIN       4 NNE COLORADO SPRINGS  38.89N 104.79W
09/13/2013  M2.96 INCH       EL PASO            CO   TRAINED SPOTTER

            24 HOUR PCPN AMOUNT

1130 PM     HEAVY RAIN       COLORADO SPRINGS        38.83N 104.82W
09/12/2013  M0.27 INCH       EL PASO            CO   TRAINED SPOTTER

            GARDEN OF THE GODS AREA. ONE HOUR DURATION FROM 1030 PM
            TO 1130 PM MDT IN ADDITION TO PREVIOUS STORM TOTAL OF
            2.24

1030 PM     HEAVY RAIN       COLORADO SPRINGS        38.83N 104.82W
09/12/2013  M0.72 INCH       EL PASO            CO   TRAINED SPOTTER

            GARDEN OF THE GODS AREA...0.43 RAINFALL FROM 830 TO 930
            PM MDT...AND 0.29 RAINFALL FROM 930 TO 1030 PM MDT.

0957 PM     HEAVY RAIN       3 WSW COLORADO SPRINGS  38.82N 104.86W
09/12/2013  M8.25 INCH       EL PASO            CO   NWS EMPLOYEE

            36-HOUR TOTAL FROM WEDNESDAY MORNING.

0939 PM     HEAVY RAIN       2 WNW COLORADO SPRINGS  38.85N 104.85W
09/12/2013  M0.89 INCH       EL PASO            CO   TRAINED SPOTTER

            MEASURED SINCE 730 PM MDT. TOTAL FOR THE EVENT HAS BEEN
            6.03 INCHES.

0930 PM     HEAVY RAIN       COLORADO SPRINGS        38.83N 104.82W
09/12/2013  M0.43 INCH       EL PASO            CO   PUBLIC

            GARDEN OF THE GODS AREA. ADDITIONAL ONE HOUR ACCUMULATION
            FROM 0.43.

0928 PM     FLASH FLOOD      5 W FOUNTAIN            38.68N 104.79W
09/12/2013                   EL PASO            CO   BROADCAST MEDIA

            BROADCAST MEDIA REPORTS 9 INCHES OF WATER FLOWING OVER
            TITUS BOULEVARD ON FORT CARSON.

0925 PM     FLASH FLOOD      5 SW SECURITY           38.70N 104.81W
09/12/2013                   EL PASO            CO   EMERGENCY MNGR

            2 FEET OF WATER OVER HIGHWAY 115 AT ROCK CREEK. TWO
            VEHICLES SWEPT OFF ROAD. OCCUPANTS SAFE.

0925 PM     FLASH FLOOD      5 SW SECURITY           38.70N 104.81W
09/12/2013                   EL PASO            CO   EMERGENCY MNGR

            2 FEET OF WATER OVER HIGHWAY 115 AT ROCK CREEK. CULVERT
            RIPPED OUT. TWO VEHICLES SWEPT OFF THE ROAD. OCCUPANTS
            SAFE.

0925 PM     FLASH FLOOD      5 SW SECURITY           38.71N 104.82W
09/12/2013                   EL PASO            CO   EMERGENCY MNGR

            2 FEET OFF WATER OVER HWY 115 AT ROCK CREEK. CULVERT
            RIPPED OUT. TWO VEHICLES SWEPT OFF THE ROAD. OCCUPANTS
            SAFE.

0900 PM     FLASH FLOOD      1 S COLORADO SPRINGS    38.81N 104.82W
09/12/2013                   EL PASO            CO   BROADCAST MEDIA

            MOTOR WAY CLOSED AT NEVADA DUE TO IMMINENT FLOODING.

0830 PM     HEAVY RAIN       COLORADO SPRINGS        38.83N 104.82W
09/12/2013  M0.58 INCH       EL PASO            CO   TRAINED SPOTTER

            GARDEN OF THE GODS AREA. ONE HOUR DURATION IN ADDITION TO
            PREVIOUS REPORT OF 0.94.

0808 PM     FLOOD            3 SW COLORADO SPRINGS   38.80N 104.85W
09/12/2013                   EL PASO            CO   TRAINED SPOTTER

            CHEYENNE CREEK IS FLOODING FROM CHEYENNE CANYON TO NEVADA
            AVENUE.

0740 PM     HEAVY RAIN       COLORADO SPRINGS        38.83N 104.82W
09/12/2013  M0.94 INCH       EL PASO            CO   PUBLIC

            GARDEN OF THE GODS AREA...0.57 RAINFALL FROM 530 PM TO
            630 PM MDT... AND 0.37 630 PM TO 730 PM. WATER FLOWING
            DOWN STREET.

0740 PM     FLOOD            3 SW COLORADO SPRINGS   38.80N 104.85W
09/12/2013                   EL PASO            CO   TRAINED SPOTTER

            CHEYENNE CREEK OUT OF BANKS AND ONTO CHEYENNE ROAD.

0710 PM     FLASH FLOOD      3 SSW COLORADO SPRINGS  38.80N 104.85W
09/12/2013                   EL PASO            CO   BROADCAST MEDIA

            CHEYENNE CREEK OVERFLOWING IT BANKS AND THREATENING
            HOUSES.

0610 PM     FLASH FLOOD      1 NW MANITOU SPRINGS    38.87N 104.92W
09/12/2013                   EL PASO            CO   EMERGENCY MNGR

            ROCKS AND MUD FLOW ONTO HIGHWAY 24 AT THE MOUTH OF WALDO
            CANYON.

0550 PM     FLASH FLOOD      MANITOU SPRINGS         38.86N 104.91W
09/12/2013                   EL PASO            CO   BROADCAST MEDIA

            WATER GREATER THAN 6 INCHES DEEP AT FOUNTAIN PLACE AND
            MANITOU AVENUE.

0446 PM     HEAVY RAIN       6 SSW CALHAN            38.95N 104.34W
09/12/2013  M1.14 INCH       EL PASO            CO   TRAINED SPOTTER

            RAINFALL TOTAL IN 60 MINUTES. EASTERLY WINDS INCREASING.

0223 PM     HEAVY RAIN       9 WSW FOUNTAIN          38.66N 104.87W
09/12/2013  M3.75 INCH       EL PASO            CO   TRAINED SPOTTER

            MOST OF THIS FELL DURING A 2HR PERIOD THIS MORNING.

1116 AM     HEAVY RAIN       2 WNW COLORADO SPRINGS  38.85N 104.85W
09/12/2013  M0.62 INCH       EL PASO            CO   TRAINED SPOTTER

            FROM 1030 TO 1115 AM.

1040 AM     FLASH FLOOD      3 WNW COLORADO SPRINGS  38.85N 104.87W
09/12/2013                   EL PASO            CO   AMATEUR RADIO

            REPORTS OF 6 TO 8 INCHES OF WATER FLOWING ACROSS COLORADO
            AVENUE AT 31ST STREET

1030 AM     HEAVY RAIN       3 WSW COLORADO SPRINGS  38.82N 104.86W
09/12/2013  M0.40 INCH       EL PASO            CO   TRAINED SPOTTER

            FELL FROM 1020-1030 AM.

1026 AM     HEAVY RAIN       4 WSW COLORADO SPRINGS  38.81N 104.88W
09/12/2013  M6.00 INCH       EL PASO            CO   TRAINED SPOTTER

            SINCE MIDNIGHT. STORM TOTAL 8.5 INCHES

0927 AM     HEAVY RAIN       2 WNW COLORADO SPRINGS  38.85N 104.85W
09/12/2013  M3.62 INCH       EL PASO            CO   TRAINED SPOTTER

            STORM TOTAL SINCE YESTERDAY

0838 AM     HEAVY RAIN       6 NNE CANON CITY        38.53N 105.18W
09/12/2013  M3.01 INCH       FREMONT            CO   MESONET

0800 AM     HEAVY RAIN       4 NW COLORADO SPRINGS   38.88N 104.87W
09/12/2013  M2.21 INCH       EL PASO            CO   TRAINED SPOTTER

            TOTAL SINCE MIDNIGHT.

0800 AM     HEAVY RAIN       2 E WALSH               37.39N 102.24W
09/12/2013  M3.36 INCH       BACA               CO   CO-OP OBSERVER

            24 HOUR TOTAL.

0720 AM     HEAVY RAIN       3 WSW COLORADO SPRINGS  38.82N 104.86W
09/12/2013  M4.65 INCH       EL PASO            CO   NWS EMPLOYEE

            24 HOUR AMOUNT...MOST OF IT FELL AFTER 6 PM.

0700 AM     HEAVY RAIN       1 ESE MANITOU SPRINGS   38.85N 104.89W
09/12/2013  M4.85 INCH       EL PASO            CO   COCORAHS

0700 AM     HEAVY RAIN       2 SSW COLORADO CITY     37.92N 104.86W
09/12/2013  M3.11 INCH       PUEBLO             CO   COCORAHS

0700 AM     HEAVY RAIN       2 W FLORENCE            38.39N 105.15W
09/12/2013  M3.23 INCH       FREMONT            CO   COCORAHS

0700 AM     HEAVY RAIN       1 ESE CANON CITY        38.45N 105.21W
09/12/2013  M3.40 INCH       FREMONT            CO   CO-OP OBSERVER

0700 AM     HEAVY RAIN       1 SE CANON CITY         38.44N 105.21W
09/12/2013  M3.89 INCH       FREMONT            CO   COCORAHS

0700 AM     HEAVY RAIN       2 E CANON CITY          38.45N 105.19W
09/12/2013  M4.20 INCH       FREMONT            CO   COCORAHS

0700 AM     HEAVY RAIN       5 SSE AIR FORCE ACADEMY 38.91N 104.82W
09/12/2013  M3.03 INCH       EL PASO            CO   COCORAHS

0700 AM     HEAVY RAIN       2 WSW COLORADO CITY     37.93N 104.88W
09/12/2013  M4.86 INCH       PUEBLO             CO   COCORAHS

0655 AM     HEAVY RAIN       2 ENE MANITOU SPRINGS   38.87N 104.88W
09/12/2013  M3.67 INCH       EL PASO            CO   MESONET

0655 AM     HEAVY RAIN       3 SW COLORADO SPRINGS   38.80N 104.86W
09/12/2013  M5.06 INCH       EL PASO            CO   MESONET

            24 HOUR TOTAL FROM CHEYENNE CREEK AT EVANS AVENUE.

&&
Special weather statement, Sep 13, 4:33 AM MST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
533 AM MDT FRI SEP 13 2013

COZ081-084-085-131200-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-
533 AM MDT FRI SEP 13 2013

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  THE WALDO CANYON BURN SCAR.

AT 530 AM MDT DOPPLER RADAR INDICATED SOME LIGHT RAINFALL OVER THE
WALDO CANYON BURN SCAR.  ADDITIONAL LIGHT RAIN IS HEADING FOR THE
BURN SCAR.  ADDITIONAL RAINFALL AMOUNTS OF AROUND ONE-TENTH OF AN
INCH MAY OCCUR BY 630 AM
Local storm report, Sep 13, 5:17 AM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
617 AM MDT FRI SEP 13 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     HEAVY RAIN       5 NE COLORADO SPRINGS   38.88N 104.74W
09/13/2013  M1.74 INCH       EL PASO            CO   TRAINED SPOTTER

            SINCE 10 PM 9/12/13

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Pueblo

When
September 13, 5:49 AM MST to 7:16 PM MST
Where
Pueblo County, 1.15 mi NNE of Pinon to 0.69 mi NE of Pinon
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.444, -104.598

Fountain Creek at Pinon gage went above flood stage during the day and evening as the flood wave moved south.

Flood, Pueblo

When
September 13, 5:06 PM MST to September 16, 2:33 PM MST
Where
Pueblo County, 1.47 mi NNW of Vineland to 2.59 mi NW of Vineland
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.271, -104.456

The Arkansas River at Avondale went above flood stage three times, with the highest crest occurring during the early morning of the 14th.

Flood, Otero

When
September 16, 12:45 PM MST to 3:48 PM MST
Where
Otero County, 1.78 mi NW of Fowler to 2.98 mi WNW of Fowler
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.148, -104.043

The Arkansas River at Fowler barely went above flood stage.

Flood, Otero

When
September 16, 10:04 PM MST to September 17, 3:03 PM MST
Where
Otero County, 0.64 mi NNW of La Junta to 1.57 mi E of (Lhx)la Junta Arpt
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.988, -103.545

The Arkansas River went above flood stage in the La Junta area, flooding some roads near the river.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478056, 478057, 478058, 478059.